Free
Correspondence  |   September 2013
In Reply
Author Affiliations & Notes
  • (Accepted for publication May 22, 2013.)
    (Accepted for publication May 22, 2013.)×
Article Information
Correspondence
Correspondence   |   September 2013
In Reply
Anesthesiology 09 2013, Vol.119, 730-731. doi:10.1097/ALN.0b013e31829f2bad
Anesthesiology 09 2013, Vol.119, 730-731. doi:10.1097/ALN.0b013e31829f2bad
In Reply:
I thank the Editor for the opportunity to respond to the comments put forth by Dr. Sosis regarding our article.1  We did not justify the use of droperidol at the Mayo Clinic based on minutes of an offsite Food and Drug Administration meeting. We actually performed a large retrospective safety study which was published in the journal Anesthesiology in 2007.2  Droperidol was added back to our formulary after that study. I noted that droperidol was frequently being used by my colleagues. We performed our second retrospective safety study to determine whether this behavior was safe. We found no evidence of polymorphic ventricular tachycardia (VT) associated with the use of this drug.
As noted in our article, there were eight patients who died after droperidol administration. All of the eight patients who died were on palliative care and died of their disease. There were four patients with documented VT, but all four patients had previous cardiac conditions: two had preexisting internal cardiac defibrillators, three had episodes of VT before receiving droperidol, and another had preexisting hypertrophic obstructive cardiomyopathy and underwent a septal myectomy. None of the above-mentioned patients had a prolongation of the QT. The back box states “Cases of QT prolongation and/or torsade de pointes, some fatal, have been reported in patients receiving droperidol at doses at or below recommended doses. All patients should undergo a 12-lead electrocardiogram before administration of droperidol to determine whether a prolonged QT interval (i.e., QTc >440 ms for males or 450 ms for females) is present. Do not administer droperidol if there is a prolonged QT interval. Droperidol is contraindicated in patients with known or suspected QT prolongation, including patients with congenital long QT syndrome. Administer droperidol with extreme caution to patients who may be at risk for development of prolonged QT syndrome, are more than 65 yr old, abuse alcohol, or when used concomitantly with benzodiazepines, volatile anesthetics, and IV opiates. Electrocardiogram monitoring should be performed before treatment and continued for 2–3 h after completing treatment to monitor for arrhythmias.”3  Being on palliative care and having a history of VT are not on the black box. You are correct that a total of 523 patients had a documented QTc more than 440 ms in the medical record within 1 yr before receiving droperidol. Use of this drug in these patients is not consistent with the black box warning, but none of the patients had polymorphic VT.
I certainly respect your views and I respect the desires of the Food and Drug Administration efforts to protect patients, but now we have two large safety studies that indicate the black box warning possibly should not apply to low-dose droperidol administration. Also, a recent quantitative system review of 25 trials of low-dose droperidol in 2,957 patients by Schaub et al.4  found that prophylactic doses of droperidol less than 1 mg were antiemetic and there were no reports of QT prolongation or cardiac arrhythmia. Droperidol is not a perfect drug. I tend to use it only when it is strongly indicated, because its administration can be associated with dysphoric mentation. As you may know, the Food and Drug Administration also placed a Drug Safety Communication on ondansetron in 2011.*1  There are a multitude of commonly used drugs, which prolong the rate-corrected QT electrocardiographic interval, including volatile anesthetics, muscle relaxants, other antiemetics, and some opioids. Should all these agents have black box warnings?
I certainly agree that caution should always be used, but the current black box warnings are based mostly on case reports. Would it not be better to base these warnings on science? I realize that retrospective studies are not robust science, but they are better than no science.
*U.S. Food and Drug Administration: Food and Drug Administration Drug Safety Communication: Zofran (ondansetron): Drug Safety Communication—Risk of Abnormal Heart Rhythms. Available at: http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm272041.htm. Accessed April 9, 2013.
U.S. Food and Drug Administration: Food and Drug Administration Drug Safety Communication: Zofran (ondansetron): Drug Safety Communication—Risk of Abnormal Heart Rhythms. Available at: http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm272041.htm. Accessed April 9, 2013.×
References
Nuttall, GA, Malone, AM, Michels, CA, Trudell, LC, Renk, TD, Marienau, ME, Oliver, WC, Ackerman, MJ Does low-dose droperidol increase the risk of polymorphic ventricular tachycardia or death in the surgical patient?. Anesthesiology. (2013). 118 382–6 [Article] [PubMed]
Nuttall, GA, Eckerman, KM, Jacob, KA, Pawlaski, EM, Wigersma, SK, Marienau, ME, Oliver, WC, Narr, BJ, Ackerman, MJ Does low-dose droperidol administration increase the risk of drug-induced QT prolongation and torsade de pointes in the general surgical population?. Anesthesiology. (2007). 107 531–6 [Article] [PubMed]
Product Information: Droperidol IM Injection, IV Injection, Droperidol IM Injection, IV Injection. (2009). Shirley, NY American Regent, Inc.
Schaub, I, Lysakowski, C, Elia, N, Tramèr, MR Low-dose droperidol (≤1 mg or ≤15 μg kg-1) for the prevention of postoperative nausea and vomiting in adults: Quantitative systematic review of randomised controlled trials.. Eur J Anaesthesiol. (2012). 29 286–94 [Article] [PubMed]